Journal of Applied Probability

Conditional limit theorems for the terms of a random walk revisited

Shaul K. Bar-Lev, Ernst Schulte-Geers, and Wolfgang Stadje

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we derive limit theorems for the conditional distribution of X1 given Sn=sn as n→ ∞, where the Xi are independent and identically distributed (i.i.d.) random variables, Sn=X1+··· +Xn, and sn/n converges or sns is constant. We obtain convergence in total variation of PX1Sn/n=s to a distribution associated to that of X1 and of PnX1Sn=s to a gamma distribution. The case of stable distributions (to which the method of associated distributions cannot be applied) is studied in detail.

Article information

Source
J. Appl. Probab., Volume 50, Number 3 (2013), 871-882.

Dates
First available in Project Euclid: 5 September 2013

Permanent link to this document
https://projecteuclid.org/euclid.jap/1378401242

Digital Object Identifier
doi:10.1239/jap/1378401242

Mathematical Reviews number (MathSciNet)
MR3102520

Zentralblatt MATH identifier
1284.60049

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60K05: Renewal theory

Keywords
Conditional limit theorem sums of i.i.d. random variables renewal theory convergence in total variation stable distribution

Citation

Bar-Lev, Shaul K.; Schulte-Geers, Ernst; Stadje, Wolfgang. Conditional limit theorems for the terms of a random walk revisited. J. Appl. Probab. 50 (2013), no. 3, 871--882. doi:10.1239/jap/1378401242. https://projecteuclid.org/euclid.jap/1378401242


Export citation

References

  • Asmussen, S. and Glynn, P. W. (2007). Stochastic Simulation. Algorithms and Analysis. Springer, New York.
  • Diaconis, P. and Freedman, D. A. (1988). Conditional limit theorems for exponential families and finite versions of de Finetti's theorem. J. Theoret. Prob. 1, 381–410.
  • Doney, R. A. (1985). Conditional limit theorems for asymptotically stable random walks. Z. Wahrscheinlichkeitsth. 70, 351–360.
  • Doney, R. A. and O'Brien, G. L. (1992). Thickened renewal processes. Stoch. Process. Appl. 43, 1–8.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd edn. John Wiley, New York.
  • Greenwood, L. and Perkins, E. (1983). A conditioned limit theorem for random walk and Brownian local time on square root boundaries. Ann. Prob. 11, 227–261.
  • Holst, L. (1979). Two conditional limit theorems with applications. Ann. Statist. 7, 551–557.
  • Holst, L. (1981). Some conditional limit theorems in exponential families. Ann. Prob. 9, 818–830.
  • Hooghiemstra, G. and Kennedy, D. P. (1984). Conditioned limit theorems and heavy traffic. Ann. Prob. 12, 631–634.
  • Janson, S. (2001). Moment convergence in conditional limit theorems. J. Appl. Prob. 38, 421–437.
  • Martin-Löf, P. (1970). Statistical Models. Handwritten lecture notes for the academic year 1969–1970, compiled by R. Sundberg, Stockholm University.
  • Poleshchuk, O. M. (1995). A conditional limit theorem for a random walk with zero drift. Russian Math. Surveys 50, 446–448.
  • Quine, M. P. (1985). Remainder term estimates in a conditional central limit theorem for integer-valued random variables. J. Austral. Math. Soc. Ser. A 39, 75–85.
  • Schulte-Geers, E. and Stadje, W. (1988). Some results on the joint distribution of the renewal epochs prior to a given time instant. Stoch. Process. Appl. 30, 85–104.
  • Van Campenhout, J. M. and Cover, T. M. (1981). Maximum entropy and conditional probability. IEEE Trans. Inf. Theory 27, 483–489.
  • Yang, H. and Schrage, L. (2009). Conditions that cause risk pooling to increase inventory. Europ. J. Operat. Res. 192, 837–851.
  • Zabell, S. L. (1974). A limit theorem for conditional expectations with applications to probability theory and statistical mechanics. Doctoral Thesis, Harvard University.
  • Zabell, S. L. (1993). A limit theorem for expectations conditional on a sum. J. Theoret. Prob. 6, 267–283.
  • Zolotarev, V. M. (1986). One-Dimensional Stable Distributions (Trans. Math. Monogr. 86). American Mathematical Society, Providence, RI.